Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 14, NWS Fort Worth, TX

March 17, 20216 counties in Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Mar 17, 2021, 4:57 AM CDT for 6 counties in Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2021, 4:57 AM CDT (09:57 UTC)
Expired
Mar 17, 2021, 5:45 AM CDT
In force
48 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
65.0 mph

Counties Falls County, TX, Freestone County, TX, Hill County, TX, Limestone County, TX, McLennan County, TX, Navarro County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 112 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 16, 10:26 PM CDTSevere Thunderstorm WatchSPC7 hr
Mar 17, 4:37 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 10.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2021-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2021-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1277 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

462 
WUUS54 KFWD 170957
SVRFWD
TXC145-161-217-293-309-349-171045-
/O.NEW.KFWD.SV.W.0014.210317T0957Z-210317T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
457 AM CDT Wed Mar 17 2021

The National Weather Service in Fort Worth has issued a

* Severe Thunderstorm Warning for...
  Western Freestone County in central Texas...
  Eastern McLennan County in central Texas...
  Southeastern Hill County in central Texas...
  Limestone County in central Texas...
  Northeastern Falls County in central Texas...
  Navarro County in north central Texas...

* Until 545 AM CDT.

* At 456 AM CDT, severe thunderstorms were located along a line
  extending from near Bynum to Troy, moving east at 55 mph.

  HAZARD...65 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Waco, Corsicana, Robinson, Bellmead, Mexia, Groesbeck, Teague,
  Fairfield, Mart, Kerens, Hubbard, Wortham, Riesel, Coolidge,
  Trinidad, Blooming Grove, Dawson, Golinda, Hallsburg and Angus.

This includes Interstate 45 between mile markers 196 and 243.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection get inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3141 9626 3137 9717 3205 9694 3233 9638
      3230 9633 3230 9630 3226 9629 3225 9624
      3220 9619 3221 9615 3220 9617 3218 9618
      3216 9616 3215 9610 3210 9612 3208 9611
      3208 9606 3204 9607 3201 9605
TIME...MOT...LOC 0956Z 269DEG 57KT 3200 9693 3119 9729 

HAIL...<.75IN
WIND...65MPH
$$

Stalley
1 follow-up statement
658 
WWUS54 KFWD 171038
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
538 AM CDT Wed Mar 17 2021

TXC145-161-217-293-309-349-171048-
/O.EXP.KFWD.SV.W.0014.000000T0000Z-210317T1045Z/
Freestone TX-McLennan TX-Hill TX-Limestone TX-Falls TX-Navarro TX-
538 AM CDT Wed Mar 17 2021

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FREESTONE...EASTERN
MCLENNAN...SOUTHEASTERN HILL...LIMESTONE...NORTHEASTERN FALLS AND
NAVARRO COUNTIES WILL EXPIRE AT 545 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits. Therefore the warning will be allowed to expire. However
gusty winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
central and north central Texas.

LAT...LON 3141 9626 3137 9717 3205 9694 3233 9638
      3230 9633 3230 9630 3226 9629 3225 9624
      3220 9619 3221 9615 3220 9617 3218 9618
      3216 9616 3215 9610 3210 9612 3208 9611
      3208 9606 3204 9607 3201 9605
TIME...MOT...LOC 1038Z 269DEG 57KT 3201 9619 3120 9655 

$$

Stalley

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 2:35 AM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Mar 17, 2:35 AM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
235 AM CDT Wed Mar 17 2021

...New Long Term...

.SHORT TERM... /Issued 126 AM CDT Wed Mar 17 2021/
Update:

A dryline continues to push eastward out of the Big Country,
visible on both area WSR-88Ds and satellite. A plume of dust,
originating from the higher terrain in Mexico, is likely leading
to a slight decrease in convective initiation along the line
between Abilene, TX and Frederick, OK. The expectation is that as
the boundary progresses eastward and moisture rich air moves
northwestward, sufficient moistening should lead to additional
thunderstorm development.

The overall forecast through the rest of tonight and into tomorrow
morning has been largely unchanged compared to the previous
forecast. Latest hi-resolution models continue to push a line of
convection eastward. It is likely that an additional convective
watch may be needed later this morning as the expected line moves
east of the I-35 corridor.

The main threats will continue to be damaging winds and large
hail, but given better low-level moisture and sufficient low-level
shear as the line moves east, a tornado or two cannot be ruled
out. For additional details, see the discussion below.

Hernandez

Previous Discussion:
/Now Through Wednesday Night/

Key Points:
- Strong to severe storms will be possible tonight

- The main threats will be large hail and damaging winds, but an
  embedded tornado or two cannot be ruled out

- Storms will be exiting to the east Wednesday morning

- Windy conditions expected Wednesday

A potent storm system, now centered in central New Mexico,
continues to advance eastward this Tuesday evening. Ahead of the
system, a fairly complex atmospheric set-up is unfolding as dew
points dip below zero across the Texas Panhandle, leading to dew
point depressions of around 75 degrees. This significantly dry air
is occurring behind an eastward moving dryline, where a
significant amount of dust is being picked up and aiding in
sharpening the moisture gradient out west. In the meantime, a
southward surging cold front is now moving across I-40 in the
Panhandle and is expected to overtake the dryline tonight as they
both move towards our neck of the woods.

So what does this all mean for North and Central Texas residents?

The ingredients for a nocturnal line of storms to move across the
region will be in place such that there will be a threat for
strong to severe storms. As of the 3/17 00Z FWD sounding, a weak
capping inversion remains in place, keeping a "lid" on any storm
development at the moment. In addition, dew points remain in the
50s to mid 60s across the region with a fairly dry 850-500 mb
layer. As the powerful system gets closer to the region, a rapid
modification to the region's moisture profile is expected as
southerly winds increase. The increasing winds will allow for
surface dew points to climb closer to 70 F, as well as moisten
the remaining lower half of the atmosphere.

Mid-level lapse rates currently around 8 C/km are expected to
further steepen as dynamic cooling continues with the approaching
system. These steep lapse rates are likely to enhance the
development of strong updrafts capable of producing large hail.
Thunderstorm updrafts are likely to remain fairly strong given
that the line of storms will continue moving into a strongly
sheared, moist and unstable environment. Bowing segments within
the line will allow for an enhanced area of strong winds, some of
which could be strong enough to cause damage to property. Given
the presence of strong 0-3 km shear within the eastward moving
line of thunderstorms, low-level rotation embedded within the line
of storms may lead to the development of brief tornadoes.

Given the timing of the anticipated line of storms, it is
important to have multiple ways of receiving severe weather
notifications. Not only is it important to have a reliable method,
but a method that will wake you up in the middle of the night if
you are in the path of significant severe weather. If your primary
source of weather information is a cell phone, tonight may be a
night to forgo placing the device on "Do Not Disturb" to allow
audible alerts from your phone.

With the cold front continuing to push eastward through the
morning hours, all precipitation is expected to move out of our
region by noon Wednesday. The main concern on Wednesday will be
the strong westerly winds that will be in place. Winds are likely
to range between 20-30 mph, with gusts possibly as high as 40 mph
in the afternoon. Highs tomorrow will likely top out in the lower
60s in the west to lower 70s in the east. The windy conditions,
although not as strong, will likely persist through tomorrow night
as overnight lows drop into the 40s.

Hernandez

&&

.LONG TERM... /NEW/
/Thursday through Mid Next Week/

Dry and pleasant weather conditions are in the forecast for North
and Central TX through the end of the week and into the weekend.
Expect lots of sunshine and below normal temperatures Thursday and
Friday as we enjoy the northerly breeze. It will be windy/breezy
again on Thursday due to the pressure gradient between the
Wednesday's storm system and a high pressure moving from the
west. Winds will remain in the 15-20 mph range with higher gusts
through the afternoon. The combination of the breezy northwest
winds and minimum relative humidity values below 30% may result
in additional grass fire threat on Thursday mainly west of I-35.
Otherwise, the high temperatures Thursday and Friday will stay in
the 60s with overnight lows falling into in the upper 30s to the
west and 40s elsewhere.

While a slow warming trend is expected this weekend, temperatures
will remain near or just below climo for mid March. The high
pressure will move to the east on Sunday and the southerly winds
will spread some of the Gulf moisture back into our area just in
time for the next shortwave. The upper level trough will approach
from the Southwest early next week bringing our next chance for
showers and thunderstorms. Since there are some differences in
timing and strength with this wave, we will keep the blended
solution for Monday-Wednesday precip chances. Instability appears
to be limited at this time, but we will continue to monitor the
severe weather potential as we get close to that time period.

Sanchez

&&

.AVIATION... /Issued 126 AM CDT Wed Mar 17 2021/
Update:
/06Z TAFs/

Concerns... MVFR now in place. Line of storms will likely move
across the I-35 corridor around 09Z-11Z. Westerly winds will
increase tomorrow afternoon, leading to increasing crosswind
concerns.

MVFR is now impacting much of the region as rapid low-level
moistening is ongoing. The MVFR conditions are expected to persist
until the front reaches the TAF locations, at which point a period
of thunderstorms is expected.

The line of storms will be moving eastward through the morning
hours, leading to a return of VFR across North and Central Texas
TAF. Strong westerly winds are expected to develop tomorrow
afternoon, leading to increasing crosswind concerns to north/south
oriented runways.

Wind speeds are expected to diminish late in the afternoon, yet
still remain between 10-15 KT out of the northwest through
tonight.

Hernandez

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    68  44  62  43  63 /  20   0   0   0   0
Waco                73  44  65  42  65 /  20   0   0   0   0
Paris               71  44  58  40  61 /  70   0   0   0   0
Denton              67  41  61  38  64 /  10   0   0   0   0
McKinney            69  43  61  40  63 /  30   0   0   0   0
Dallas              71  46  64  44  64 /  20   0   0   0   0
Terrell             70  43  62  41  63 /  40   0   0   0   0
Corsicana           72  44  64  43  63 /  50   0   0   0   0
Temple              74  43  66  41  66 /  20   0   0   0   0
Mineral Wells       65  40  62  38  64 /  10   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM this morning to 7 PM CDT this evening
for TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175.

&&
Hazardous weather outlook, Mar 17, 2:27 AM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
227 AM CDT Wed Mar 17 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-180730-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
227 AM CDT Wed Mar 17 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
A line of strong to severe storms will move through the area early
this morning. Hail and damaging winds will be the primary threats,
but a few tornadoes cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Elevated fire weather conditions are expected west of I-35 on
Wednesday. Elevated fire weather conditions will continue through
late this weekend for areas west of I-35.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested early Wednesday morning
ahead of the eastward moving line of storms.

In the hours before

Special weather statement, Mar 17, 3:14 AM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
314 AM CDT Wed Mar 17 2021

TXZ101-102-116-117-170900-
Palo Pinto TX-Parker TX-Wise TX-Jack TX-
314 AM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WISE...SOUTHERN JACK...
NORTHWESTERN PARKER AND NORTHEASTERN PALO PINTO COUNTIES UNTIL 400 AM
CDT...

At 312 AM CDT, Doppler radar was tracking a strong thunderstorm near
Graford, or 16 miles south of Jacksboro, moving east at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mineral Wells, Bridgeport, Jacksboro, Chico, Graford, Bryson,
Poolville, Boonsville, Mineral Wells State Park, Runaway Bay and Lake
Bridgeport.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
north central Texas.

LAT...LON 3281 9831 3316 9839 3336 9772 3284 9772
TIME...MOT...LOC 0812Z 250DEG 43KT 3301 9825

Stalley
Local storm report, Mar 17, 3:53 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
353 AM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 AM     HAIL             EVANT                   31.48N 98.15W
03/17/2021  E0.88 INCH       HAMILTON           TX   AMATEUR RADIO

            HAM OPERATOR REPORTS NICKEL SIZED HAIL IN
            EVANT.

&&

PRATER
Local storm report, Mar 17, 4:03 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
403 AM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 AM     HAIL             2 ESE MINERAL WELLS     32.81N 98.05W
03/17/2021  E1.25 INCH       PARKER             TX   PUBLIC

&&

PRATER
Local storm report, Mar 17, 4:35 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
435 AM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 AM     HAIL             2 WSW CLEBURNE          32.33N 97.44W
03/17/2021  M1.00 INCH       JOHNSON            TX   PUBLIC

            CLEBURNE HOSPITAL REPORTS QUARTER SIZED
            HAIL.

&&

PRATER
Local storm report, Mar 17, 4:40 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
440 AM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     TSTM WND GST     2 WNW CLEBURNE          32.36N 97.43W
03/17/2021  M60 MPH          JOHNSON            TX   AWOS

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 2
            WNW CLEBURNE.

&&

PRATER
Local storm report, Mar 17, 4:47 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
447 AM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     TSTM WND GST     2 WNW CLEBURNE          32.36N 97.43W
03/17/2021  M61 MPH          JOHNSON            TX   AWOS

            UPDATE FOR NEW HIGHER WIND GUST.

&&

PRATER

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 2:26 AM CDTSevere Thunderstorm WarningFWDComanche, Eastland, Erath, Hamilton, Mills79 min
Mar 17, 3:14 AM CDTSpecial Weather StatementFWDJack46 min
Mar 17, 3:38 AM CDTSevere Thunderstorm WarningFWDBosque, Erath, Hill, Hood, Johnson, Somervell67 min
Mar 17, 3:40 AM CDTSevere Thunderstorm WarningFWDDenton, Parker, Tarrant, Wise65 min
Mar 17, 4:38 AM CDTSevere Thunderstorm WarningFWDDallas, Ellis, Hill, Johnson, Tarrant82 min
Mar 17, 5:04 AM CDTAreal Flood AdvisoryFWDDallas, Tarrant116 min
Mar 17, 5:19 AM CDTSevere Thunderstorm WarningFWDCollin, Hunt, Kaufman, Rockwall, Van Zandt56 min
Mar 17, 6:06 AM CDTSevere Thunderstorm WarningFWDDelta, Hopkins, Hunt, Rains, Van Zandt54 min
Mar 17, 6:22 AM CDTSpecial Weather StatementFWDAnderson, Freestone, Henderson53 min
Mar 17, 6:40 AM CDTSpecial Weather StatementFWDBell50 min
Mar 17, 6:43 AM CDTSevere Thunderstorm WarningFWDBell21 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.